Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 40, NWS Salt Lake City, UT

July 3, 2009Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 3, 2009, 1:03 PM MDT for Garfield County, Kane County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 1:03 PM MDT (19:03 UTC)
Expired
Jul 3, 2009, 1:30 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 031903
SVRSLC
UTC017-025-031930-
/O.NEW.KSLC.SV.W.0040.090703T1903Z-090703T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
103 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GARFIELD COUNTY IN UTAH
  NORTH CENTRAL KANE COUNTY IN UTAH

* UNTIL 130 PM MDT

* AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF HENRIEVILLE...OR 32 MILES SOUTHWEST OF ESCALANTE...AND
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KODACHROME BASIN AROUND 105 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3756 11182 3732 11197 3751 11222 3766 11208
TIME...MOT...LOC 1901Z 313DEG 9KT 3750 11207

$$

MS
1 follow-up statement
000 
WWUS55 KSLC 031915
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
115 PM MDT FRI JUL 3 2009

UTC017-025-031930-
/O.CON.KSLC.SV.W.0040.000000T0000Z-090703T1930Z/
GARFIELD UT-KANE UT-
115 PM MDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTH CENTRAL KANE AND SOUTHWESTERN GARFIELD COUNTIES...

AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED OVER KODACHROME BASIN STATE PARK...OR 6 MILES SOUTH OF 
CANNONVILLE...MOVING SOUTHEAST AT 10 MPH.

LAT...LON 3756 11182 3732 11197 3751 11222 3766 11208
TIME...MOT...LOC 1912Z 313DEG 9KT 3748 11205

$$

MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:38 AM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 3, 9:38 AM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
938 AM MDT FRI JUL 3 2009

.SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY
AND TOMORROW. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE
AREA FROM THE WEST SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...ANOTHER DAY OF ACTIVE WEATHER IS BEGINNING ACROSS
THE CWA THIS MORNING. WHILE MOSTLY CLEAR SKIES ARE PRESENT ACROSS
THE REGION AT THIS TIME...THIS WILL CHANGE RAPIDLY OVER THE NEXT
FEW HOURS.

SEVERAL UPPER LEVEL DISTURBANCES ARE NOTED IN WATER VAPOR IMAGERY
THIS MORNING. THESE DISTURBANCES WILL MOVE ACROSS NORTHERN UTAH
THIS MORNING INTO THIS AFTERNOON...CREATING A SOURCE OF LIFT TO
AID IN CONVECTIVE DEVELOPMENT FOR THE NORTHERN HALF OF UTAH. THE
12Z SOUNDING AT SLC INDICATED A PW VALUE NEAR 1.23 INCHES THIS
MORNING...WHICH IS ALMOST 200 PERCENT OF NORMAL FOR THE DATE.
SUFFICIENT SHEAR ALSO EXISTS ACROSS THE NORTHERN HALF OF UTAH FOR
AT LEAST A FEW ORGANIZED THUNDERSTORMS. SEVERAL MODELS INDICATE
CAPE VALUES WILL NEAR 1000 TO 1500 J/KG ACROSS PORTIONS OF
NORTHERN UTAH.

WITH HIGH MOISTURE AVAILABILITY...SUFFICIENT SHEAR...LIFT AND
INSTABILITY...EXPECT WIDESPREAD CONVECTIVE DEVELOPMENT ACROSS
THE NORTHERN HALF OF UTAH THIS AFTERNOON. THE MAIN THREATS IN THIS
AREA WILL BE GUSTY WINDS...SMALL HAIL AND HEAVY
RAINFALL...ESPECIALLY FROM PROVO NORTH.

PW VALUES HAVE BEEN ON THE DECREASE ACROSS THE SOUTH OVER THE PAST
FEW HOURS...AND THIS TREND WILL CONTINUE. THE SOUTHERN HALF OF
UTAH IS FAR ENOUGH REMOVED FROM THE DISTURBANCES AFFECTING THE
NORTH TO KEEP ANY SEVERE THREAT IN THIS AREA MINIMAL. GIVEN THE
DRYING LOW-LEVELS...BRIEF GUSTY WINDS ARE POSSIBLE NEAR ANY OF
THE THUNDERSTORMS IN THE SOUTH. ISOLATED HEAVY RAINFALL CANNOT BE
RULED OUT EITHER GIVEN SLOWER STORM MOTIONS.

UPDATED ZONES TO LOWER PRECIP CHANCES ACROSS THE SOUTH THIS
MORNING AND TO INCREASE CHANCES ACROSS THE NORTH THIS MORNING INTO
THIS EVENING.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO TURN
TO THE NORTHWEST BETWEEN 18Z AND 20Z TODAY. HOWEVER...WINDS DURING
THE AFTERNOON HOURS ARE AGAIN LIKELY TO BE IMPACTED BY NEARBY
CONVECTIVE ACTIVITY. IN ADDITION TO GUSTY ERRATIC
WINDS...THUNDERSTORMS COULD ALSO CAUSE BRIEF PERIODS OF CEILINGS
BELOW 7000FT AGL.

&&

.FIRE WEATHER...THE AIRMASS ACROSS UTAH REMAINED VERY MOIST
OVERNIGHT WITH RELATIVE HUMIDITIES GREATER THAN 80 PERCENT
THROUGHOUT THE REGION EXCEPT THE EXTREME SOUTHWEST AND SOUTHEAST
WHERE RELATIVE HUMIDITIES WERE ABNORMALLY HIGH BETWEEN 50 AND 80
PERCENT. THE DEEP MOISTURE WILL GRADUALLY DECREASE TODAY AND
SATURDAY AND THEN BECOME BONE DRY FROM SUNDAY THROUGH THURSDAY
ACROSS MOST OF THE AREA. THE RELATIVE HUMIDITY MINIMUMS WILL DROP
BELOW 10 PERCENT IN MOST AREAS MONDAY THROUGH THURSDAY. POOR
RECOVERY OF LESS THAN 30 PERCENT IS EXPECTED AT NIGHT AS WELL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

KRUSE/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 3, 2:48 AM MDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT FRI JUL 3 2009

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS
LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIMILAR CONDITIONS ARE EXPECTED SATURDAY. THE AIRMASS WILL THEN
GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS
COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH
CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 3, 8:31 AM MDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
831 AM MDT FRI JUL 3 2009

UTZ001>016-019>021-517-518-WYZ021-040200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
831 AM MDT FRI JUL 3 2009

...STRONG THUNDERSTORMS POSSIBLE TODAY...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS UTAH AND EXTREME
SOUTHWEST WYOMING TODAY AS A SERIES OF DISTURBANCES MOVE ACROSS
NORTHERN UTAH. CONDITIONS ARE FAVORABLE FOR A FEW OF THESE STORMS
TO BECOME STRONG OR SEVERE...MAINLY ACROSS THE NORTHERN HALF OF
UTAH. THE PRIMARY SEVERE WEATHER THREATS WILL BE LOCALLY DAMAGING
WINDS...LARGE HAIL...HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS SOUTHERN UTAH AND
CAUTION IS URGED IN NORMALLY FLOOD PRONE SLOT CANYONS AND DRY
WASHES THIS AFTERNOON.

THOSE PLANNING TO SPEND TIME OUTDOORS TODAY...ESPECIALLY ACROSS
THE NORTHERN HALF OF UTAH...SHOULD KEEP AN EYE TO THE SKY. SEEK
SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATES TO THE FORECAST AND FOR POTENTIAL
WARNINGS.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:28 PM MDTAreal Flood AdvisorySLCGarfield, Kane3 hr
Jul 3, 1:34 PM MDTSevere Thunderstorm WarningSLCKane21 min
Jul 3, 2:52 PM MDTSpecial Weather StatementSLCGarfield53 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.